Alert archive / Wisconsin / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 1, 2014Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 1, 2014, 3:09 PM CDT for Eau Claire County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 3:09 PM CDT (20:09 UTC)
Expired
Aug 1, 2014, 3:45 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WWUS83 KMPX 012009
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT FRI AUG 1 2014

WIZ028-012045-
EAU CLAIRE-
309 PM CDT FRI AUG 1 2014

...THUNDERSTORMS MOVING OVER EAU CLAIRE COUNTY THROUGH 345 PM CDT...

AT 303 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SCATTERED 
THUNDERSTORMS ACROSS CENTRAL EAU CLAIRE COUNTY. THESE STORMS WERE 
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS AS THEY QUICKLY PULSE UP AND DOWN IN STRENGTH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FALL CREEK.
  FOSTER.
  AUGUSTA.

LAT...LON 4459 9094 4459 9143 4460 9153 4486 9151
      4485 9114 4486 9111 4485 9091 4460 9091
TIME...MOT...LOC 2007Z 305DEG 12KT 4472 9125

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 12:07 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 12:07 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT FRI AUG 1 2014

.UPDATE...FOR 18Z AVIATION DISCUSSION

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT FRI AUG 1 2014

SHORT TERM CONCERNS REMAIN TIMING OF THUNDER THREAT TODAY INTO THIS
EVENING.

A WEAK SHORT WAVE EXITING THE EASTERN CWA EARLY THIS MORNING PER
WATER VAPOR IMAGERY AND LATEST SPC MESOSCALE ANALYSIS. STEEP MID
LEVEL LAPSE RATES AROUND 7.5 C/KM AND MUCAPE AROUND 500 J/KG
CONTINUE TO GENERATE ISOLATED PULSE TYPE CONVECTION IN WEST
CENTRAL WI WITH SMALL HAIL INDICATED. THIS SHOULD EXIT BEFORE 12Z.

ATMOSPHERE REMAINS RIPE FOR CONVECTION TO DEVELOP AHEAD OF THE NEXT
SHORT WAVE WHICH APPEARS TO BE MOVING INTO FAR NORTHERN MN AT THIS
TIME. THIS IS PROGGED TO DROP SOUTH AND EAST...AND WE SHOULD SEE
CONVECTION DEVELOP INTO CENTRAL MN BY 15Z...AND INTO EAST CENTRAL MN
AND MOST OF WC WISCONSIN AROUND 18Z OR SO.  WILL MENTION HIGH CHANCE
POPS FOR NOW...MUCH OF THIS AREA.  BULK LAYER SHEAR WILL BE LIMITED
BUT MUCAPE IS PROGGED TO INCREASE TO AROUND 2K J/KG DURING THE
AFTERNOON...WITH CONTINUED STEEP MID LEVEL LAPSE RATES.  LARGE HAIL
WILL BE POSSIBLE WITH THE STRONGER CELLS THAT DEVELOP...MAINLY
ACROSS THE EASTERN PORTION OF THE AREA.  MAX TEMPERATURES ARE
EXPECTED TO WARM CLOSE TO YESTERDAYS VALUES AS THE TROUGH MOVE
ACROSS THE REGION.

THIS SHORT WAVE SHOULD EXIT TO THE SOUTH OF THE AREA DURING THE
EVENING WITH A MORE DIURNAL TREND IN THE CONVECTION.  WITH GENERAL
CLEARING AND LIGHT WINDS...PATCHY FOG WILL BE POSSIBLE AFTER
MIDNIGHT ACROSS MUCH OF THE AREA.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 345 AM CDT FRI AUG 1 2014

SATURDAY LOOKS DRY WITH THE FRIDAY SHORT WAVE WELL TO THE SOUTH.
THE NEXT WAVE TO WATCH WILL BE DROPPING INTO MINNESOTA SATURDAY
AFTERNOON AND EVENING. THIS WILL ALSO BE ACCOMPANIED BY SHOWER AND
THUNDERSTORM ACTIVITY...BUT THIS ACTIVITY SHOULD NOT BE TOO
WIDESPREAD GIVEN IT/S NOCTURNAL ARRIVAL. COVERAGE MAY INCREASE A
BIT SUNDAY AFTERNOON AS THE TAIL END LINGERS OVER ERN MN AND WRN
WI AND FORECAST SOUNDINGS INDICATE AT LEAST SOME INSTABILITY.

UNCERTAINTY HAS BEGUN TO INCREASE AGAIN FOR NEXT WEEK...PARTICULARLY
FOR TUESDAY AND BEYOND. THE ECMWF HAD BEEN STABLE FOR MULTIPLE
RUNS BUT THE 01.00Z EDITION NOW FEATURES A MUCH DEEPER TROUGH OVER
NEW ENGLAND AND A SLIGHTLY BEEFIER RIDGE INTO SOUTH CENTRAL
CANADA. THIS ESSENTIALLY LEADS TO THE STATIONARY FRONT THAT HAD
BEEN DRAPED NICELY FROM NODAK TO CENTRAL/SRN MN AND SRN WI...TO BE
POSITIONED FURTHER SOUTH FROM SODAK TO CENTRAL IA AND NRN IL. THIS
WOULD MEAN A DRIER FORECAST FOR THE MAJORITY OF THE CWA...EXCEPT
PERHAPS FAR SRN MN WHERE IT COULD ACTUALLY BE WETTER. NOT ONLY
DOES THE DEEPER TROUGH IN THE NORTHEAST RESULT IN A FURTHER SOUTH
FRONTAL POSITION...BUT IT WOULD ALSO DELAY THE MAIN WAVE FROM
EJECTING EASTWARD AS QUICKLY AND WOULD RESULT IN REPEATED SHOWER/STORM
DEVELOPMENT THROUGH DAY 7. THE GFS ENSEMBLES DID SUPPORT A
SOUTHWARD TREND TO SOME DEGREE...BUT NOT A FAR SOUTH AS THE ECMWF.
BECAUSE THIS IS A VERY RECENT DEVELOPMENT...OPTED TO STAY THE
COURSE FOR NOW AND AWAIT BETTER CONTINUITY WITH FUTURE SOLUTIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1208 PM CDT FRI AUG 1 2014

THE CUMULUS DECK WILL BECOME MORE EXTENSIVE THIS AFTERNOON...WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP GENERALLY
ALONG/NORTH OF INTERSTATE 94 FROM CENTRAL MN INTO WEST CENTRAL WI.
THE MOST-AFFECTED SITES WILL BE KSTC-KRNH-KEAU...WITH KMSP AND
KAXN BEING ON THE SOUTHERN/WESTERN FRINGES OF THE ACTIVITY. HAVE
MAINTAINED TEMPOS AT WI SITES...AND VC MENTIONS AT MN SITES /WITH
THE EXCEPTION OF KEEPING KRWF DRY/. SKIES CLEAR THIS EVE AND WINDS
DECREASE TO AOB 5 KTS...WITH BR POSSIBLE AT WEST CENTRAL WI
SITES...ESPECIALLY WHERE PRECIP OCCURS. HAVE INCLUDED MVFR/IFR VSBY
RESTRICTIONS AT KRNH/KEAU...BUT THAT COULD BE EVENTUALLY LOWERED
TO LIFR. SCT-BKN MID LEVEL CLOUDS ARE EXPECTED AGAIN
SATURDAY...WITH WINDS VEERING TO SOUTH-SOUTHWEST AS A TROUGH NOSES
INTO WEST CENTRAL MN.

KMSP...
KMSP IS EXPECTED TO BE ON THE SRN/WRN FRINGES OF THE MAIN AREA OF
SHRA/TS THIS AFTERNOON...SO HAVE HELD ONTO THE VCTS MENTION VERSUS INCLUDING
A TEMPO AT THIS POINT. CUMULUS CLOUDS CLEAR OUT THIS EVE AND
NORTHWEST WINDS DECLINE BELOW 5 KTS AND GRADUALLY VEER TO
SOUTHERLY IN DIRECTION. BKN MID CLOUDS EXPECTED AGAIN BY LATE
MORNING.

/OUTLOOK FOR KMSP/
SAT NIGHT...VFR. SLIGHT CHANCE TSRA. WINDS VARIABLE 5 KTS.
SUN...VFR. SLIGHT CHANCE TSRA. WINDS SW 5-10 KTS.
MON...VFR. CHANCE TSRA. WINDS ESE 5-10 KTS.
TUE...VFR. CHANCE MVFR IN TSRA. WINDS EAST 5-7KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...LS
Hazardous weather outlook, Aug 1, 12:51 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1251 PM CDT FRI AUG 1 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1251 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH EARLY
THIS EVENING. A FEW STORMS MAY BE STRONG AND PRODUCE
HAIL...PRIMARILY ALONG AND NORTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE SATURDAY AFTERNOON THROUGH
THURSDAY...WITH THE HIGHEST CHANCE TUESDAY NIGHT AND WEDNESDAY. THE
SEVERE WEATHER THREAT IS LOW...ALTHOUGH HEAVY RAINFALL IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 1, 3:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT FRI AUG 1 2014

WIZ028-012045-
EAU CLAIRE-
309 PM CDT FRI AUG 1 2014

...THUNDERSTORMS MOVING OVER EAU CLAIRE COUNTY THROUGH 345 PM CDT...

AT 303 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SCATTERED
THUNDERSTORMS ACROSS CENTRAL EAU CLAIRE COUNTY. THESE STORMS WERE
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS AS THEY QUICKLY PULSE UP AND DOWN IN STRENGTH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FALL CREEK.
  FOSTER.
  AUGUSTA.

LAT...LON 4459 9094 4459 9143 4460 9153 4486 9151
      4485 9114 4486 9111 4485 9091 4460 9091
TIME...MOT...LOC 2007Z 305DEG 12KT 4472 9125

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:01 PM CDTSpecial Weather StatementMPXRusk44 min

Nearby

Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.